Illinois, 2009

Flood in Illinois, April 6 to 9, 2009

April 6 to 9, 2009 · NWS PAH · 1 event in 1 county or zone

Heavy rain over the upper portions of the Mississippi River Valley caused rises along lower parts of the Mississippi. The Mississippi River sent enough backwater into the lower Ohio River to produce minor flooding at Cairo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain over the upper portions of the Mississippi River Valley caused rises along lower parts of the Mississippi. The Mississippi River sent enough backwater into the lower Ohio River to produce minor flooding at Cairo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 6:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 6, 6:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT MON APR 6 2009

.UPDATE...
UPDATED FOR THE 00Z TAF ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT MON APR 6 2009/

DISCUSSION...
MAIN CONCERNS ARE POPS AND TEMPERATURES THROUGH TUESDAY NIGHT AND
THEN POPS FOR LATE WEEK AND BEYOND.

LIGHT RAIN AND SNOW CONTINUES TO IMPACT MUCH OF THE QUAD STATE THIS
AFTERNOON. NAM AND GFS SOUNDINGS INDICATE THAT THE MEASURABLE
PRECIPITATION SHOULD COME TO AN END FROM NORTHWEST TO SOUTHEAST LATE
THIS AFTERNOON AND THIS EVENING. SPECIFICALLY...THE DEEP SATURATION
AND LIFT COME TO AN END. HOWEVER...THE LOW LEVELS REMAIN SATURATED
UP TO AND JUST BEYOND THE -10C LEVEL...SO SOME SNOW FLURRIES MAY
REMAIN OVER MOST OF THE AREA THROUGH THE NIGHT...AND EVEN INTO
TUESDAY MORNING IN THE EAST. DID NOT SEE THE DEEP SATURATION IN THE
MODELS TO SUPPORT A MEASURABLE POP FOR TUESDAY...SO WILL ONLY
MENTION FLURRIES IN THE MORNING.

AS FOR THE FREEZE WARNING TONIGHT WILL NOT MAKE ANY SUBSTANTIVE
CHANGES...BUT WILL PROBABLY RE-ISSUE THE NPW TO ADD SOME DETAIL.
WITH GOOD WINDS AND CLOUD COVER THROUGH THE NIGHT...THE SUB-FREEZING
CONDITIONS WILL HAVE TO ADVECT INTO THE REGION TONIGHT. THEREFORE
WOULD EXPECT SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WILL HAVE THE
COOLEST CONDITIONS...AND THE LONGEST LASTING SUB-FREEZING
CONDITIONS. A HARD FREEZE IS NOT OUT OF THE QUESTION IN THE OZARK
FOOTHILLS.

DECENT WARM UP FORECAST FOR TUESDAY...AS SKIES SLOWLY CLEAR FROM
WEST TO EAST. EXISTING MAX T GRID LOOKED REALLY GOOD. WILL CONTINUE
WITH THE FREEZE WATCH FOR TUESDAY NIGHT. GUIDANCE CONTINUES TO
INDICATE THAT MOST LOCATIONS MAY BRIEFLY TOUCH THE FREEZING
MARK...WITH THE MOST LIKELY AREAS TO SEE A MORE PROLONGED FREEZING
PERIOD ONCE AGAIN OVER SOUTHERN ILLINOIS AND PORTIONS OF SOUTHEAST
MISSOURI. RADIATIONAL COOLING WILL LIKELY BE PRETTY EFFECTIVE
TUESDAY NIGHT...AND DEWPOINTS WILL BE WELL INTO THE 20S THROUGHOUT
THE REGION...SO FEEL THAT GUIDANCE MAY NOT BE COOL ENOUGH. FOR NOW
HAVE LOW TEMPERATURES FROM 29-32.

THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH STORM SYSTEM TO IMPACT
THE AREA THURSDAY THROUGH FRIDAY NIGHT. THE ECMWF SEEMS TO HAVE BEEN
THE MOST CONSISTENT WITH THIS SYSTEM OVERALL...AND IN GENERAL IS A
BIT SLOWER TO PUSH THE SYSTEM OUT OF THE AREA THAN THE GFS. GIVEN
THE HIGH AMPLITUDE/LOW WAVE LENGTH PATTERN WE ARE IN...THE SLOWER
SOLUTION MAY BE BEST.

GIVEN THE MODEL CONSISTENCY FOR THURSDAY AND ESPECIALLY THURSDAY
NIGHT...HAVE INCREASED POPS SOME MORE WITH THIS PACKAGE. THE BEST
POPS ARE 74S THURSDAY NIGHT...BUT HAVE LIKELIES THROUGHOUT THE AREA
THURSDAY THROUGH FRIDAY. THEN LINGERED CHANCE POPS IN THE EAST
FRIDAY NIGHT. THE 12Z ECMWF CONTINUES TO HOLD BACK SOME LIGHT QPF
OVER AT LEAST WEST KENTUCKY BEYOND 12Z SATURDAY...SO WILL HAVE TO
KEEP AN EYE OUT FOR POPS SATURDAY. MAIN CONCERN WILL BE HEAVY
RAINFALL...BUT CANNOT RULE OUT SEVERE CONVECTION AT THIS
TIME...MAINLY DO TO WARM FRONT THAT WILL BE DRAPED ACROSS THE REGION.

AFTER A BRIEF BREAK IN THE WET WEATHER SATURDAY AND SATURDAY
NIGHT...ANOTHER STORM SYSTEM WILL IMPACT THE AREA SUNDAY INTO
MONDAY. THE GFS AND ECMWF ARE NOT IN THE BEST AGREEMENT IN THE STORM
PATH...DESPITE EACH OF THEM GENERATING QPF IN OUR AREA. THE FLOW IN
THE ECMWF IS MORE AMPLIFIED AND KEEPS THE SURFACE SYSTEM SOUTH OF
THE AREA...WHILE THE GFS ACTUALLY BRINGS THE WARM FRONT WELL NORTH
OF THE AREA. HPC HAS TAKEN A MIDDLE OF THE ROAD APPROACH WHICH KEEPS
THE SURFACE FRONT SOUTH OF THE AREA. GIVEN MODEL DISCREPANCIES IN
TIMING QPF...DECIDED TO JUST SPREAD LOW POPS THROUGHOUT THE AREA
SUNDAY THROUGH MONDAY. MAIN CHANGE TO PREVIOUS FORECAST WAS TO
REMOVE THUNDER...SINCE THE WARM SECTOR WILL BE WELL SOUTH OF THE
AREA.

&&

.AVIATION...
VFR CEILINGS WILL PREVAIL OVERNIGHT...HOWEVER CIGS MAY BRIEFLY BE
MVFR ALONG WITH A FEW SCATTERED SHOWERS THROUGH THE EVENING HOURS. GUSTY
NORTHWEST WINDS WILL SLACKEN OFF TO AROUND 10 KNOTS OVERNIGHT. A
GRADUAL IMPROVEMENT IN CEILINGS IS EXPECTED TUESDAY AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

JAP/DB
Hazardous weather outlook, Apr 6, 3:02 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT MON APR 6 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
402 PM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW TEMPERATURES WILL DROP TO OR BELOW THE FREEZING MARK IN MOST
AREAS LATE TONIGHT. PLEASE REFER TO THE FREEZE WARNING FOR DETAILS.

MINOR FLOODING WILL CONTINUE NEAR THE CONFLUENCE OF THE OHIO AND
MISSISSIPPI RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL BOTTOM OUT NEAR THE FREEZING MARK OVER MUCH OF
THE AREA TUESDAY NIGHT. SEE THE FREEZE WATCH FOR DETAILS.

THUNDERSTORMS ARE FORECAST THROUGHOUT THE REGION THURSDAY THROUGH
FRIDAY. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...BUT
A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT AT THIS TIME.

MINOR FLOODING IS FORECAST NEAR THE CONFLUENCE OF THE OHIO AND
MISSISSIPPI RIVERS...AND ALONG PORTIONS OF THE WHITE AND WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CLOSELY MONITOR THE FORECAST FOR THUNDERSTORMS
THURSDAY THROUGH FRIDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
April 6, 8:00 PM CST to April 9, 5:00 PM CST
Where
Alexander County, 0.27 mi W of Urbandale to 0.86 mi SE of Urbandale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.050, -89.185

At the Cairo river gage, the Ohio River crested at 40.10 feet on the 7th. This was just inches above the flood stage of 40 feet. Minor flooding occurred, affecting low-lying bottomland fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160096.